Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 545, NWS Norman, OK

June 30, 2017Alfalfa County, Grant County, Woods County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 30, 2017, 12:33 AM CDT for Alfalfa County, Grant County, Woods County, Oklahoma. It was in force for 42 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2017, 12:33 AM CDT (05:33 UTC)
Expired
Jun 30, 2017, 1:15 AM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
80.0 mph

Counties Alfalfa County, OK, Grant County, OK, Woods County, OK

The radar

The Vance AFB radar (KVNX), 36 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 12:35 AM CDTTSTM WND DMGAlva, OKSHERIFFS DEPARTMENT REPORTED THUNDERSTORM WIND DAMAGE THROUGHOUT THE COUNTY. THIS INCLUDES TREES AND POWER LINES DOWN...ROOF OFF OF A BUILDING IN ALVA...GAS STATION AWNING REMOVED. ALSO THERE WAS A REPORT OF A TRAIN DERAILMENT NEAR ALVA. TIME OF OCCURRENCE BAS
Jun 30, 12:55 AM CDTTSTM WND GST 691 S Alva, OK
Jun 30, 1:05 AM CDTTSTM WND GST 641 Ssw Cherokee, OK
Jun 30, 1:10 AM CDTTSTM WND DMGCherokee, OKSHERIFFS DEPARTMENT REPORTED SOME MINOR STRUCTURAL DAMAGE ACROSS THE COUNTY INCLUDING A MOBILE HOME WITH THE ROOF REMOVED IN BURLINGTON...3 HOMES THAT SUSTAINED MINOR DAMAGE IN AMORITA...ONE HOME WITH MINOR DAMAGE IN BYRON...AND ANOTHER MOBILE HOME WITH MINOR
Jun 30, 1:10 AM CDTTSTM WND GST 661 Ssw Cherokee, OK
Jun 30, 1:15 AM CDTTSTM WND GST 691 Ssw Cherokee, OK
Jun 30, 1:20 AM CDTTSTM WND GST 621 Ssw Cherokee, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 10:56 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2063 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2063 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

587 
WUUS54 KOUN 300533
SVROUN
OKC003-053-151-300615-
/O.NEW.KOUN.SV.W.0545.170630T0533Z-170630T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
1233 AM CDT FRI JUN 30 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northeastern Woods County in northwestern Oklahoma...
  Alfalfa County in northwestern Oklahoma...
  Northwestern Grant County in northern Oklahoma...

* Until 115 AM CDT

* At 1232 AM CDT, a severe thunderstorm was located 7 miles south of
  Aetna, moving east at 50 mph.

  This is a very dangerous storm. 

  HAZARD...80 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. The May Ranch mesonet in northern Woods 
           County recorded a 74 mph wind gust with this storm.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely. 

* Locations impacted include...
  Alva, Cherokee, Carmen, Burlington, Dacoma, Manchester, Amorita,
  Byron, Lambert, Avard, Ingersoll, Driftwood, Capron, northwestern
  Great Salt Plains Lake, Waldron and Hopeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION with tornado like wind speeds 
expected. Mobile homes and high profile vehicles are especially 
susceptible to winds of this magnitude and may be overturned. For 
your protection move to an interior room on the lowest floor of a 
building. This storm has the potential to cause serious injury and 
significant property damage.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3649 9851 3679 9905 3700 9869 3700 9791
TIME...MOT...LOC 0532Z 284DEG 45KT 3698 9897 

HAIL...1.00IN
WIND...80MPH
 
$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 10:37 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 29, 10:37 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1037 PM CDT Thu Jun 29 2017

.DISCUSSION...
Please see the 06Z aviation discussion.

&&

.AVIATION...
Very little changes were made to the 00Z TAFs. Still expect
thunderstorms to move into northern OK within the next hour or 2,
and impact PNC around 08Z. One change that was made to the PNC TAF
was the inclusion of stronger winds in the tempo and lower visby
(+TSRA) as confidence is fairly high that at least strong storms
will be present, if not severe. The rest of the terminals should
avoid any TSRA but OKC/OUN may briefly experience MVFR CIGS near
sunrise.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  94  72  92  69 /   0  20  40  70
Hobart OK         97  74  95  69 /   0   0  20  60
Wichita Falls TX  96  75  98  73 /  10   0  10  50
Gage OK           98  67  86  62 /  10  20  20  30
Ponca City OK     94  69  86  66 /  10  60  50  50
Durant OK         91  74  95  74 /   0   0  10  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

04/03/03
Hazardous weather outlook, Jun 29, 10:18 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1018 PM CDT Thu Jun 29 2017

OKZ004>048-050>052-TXZ083>090-301300-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1018 PM CDT Thu Jun 29 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is an Enhanced Risk of severe storms overnight across far
northern Oklahoma.

Location...
The Enhanced Risk covers an area along and north of a line from
Perry to Okeene to Fort Supply to Laverne. A Slight Risk extends
north of a line from Catesby to Hitchcock to Luther to Chandler to
the Enhanced Risk. A Marginal Risk covers and area north of a
line from near Wetumka to Oklahoma City to Camargo to Shattuck up
to the Slight Risk.

Timing...
After 11 PM.

Impacts...
Winds of 70 mph and golf ball size hail.

Discussion...
Scattered thunderstorms will continue to develop across portions
of southwestern Kansas late this evening, gradually developing
into a cluster or complex of storms, along with additional
development, across far northwestern Oklahoma overnight. This
complex of storms will build eastward across northern Oklahoma
through the early morning hours. Damaging winds up to 70 mph and
hail to the size of golf balls is possible. As the storms form
more into a line, the damaging wind risk could become the more
pressing concern.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should be prepared for severe weather operations
overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday....

.Thunderstorms...
Severe thunderstorms, along with high rain totals, are possible
Friday through Saturday night. A Slight Risk covers much of
northern and central Oklahoma Friday and Friday night, with a
Marginal Risk covering much of the region Saturday and Saturday
night. The primary concerns will be large and damaging hail along
with the potential for excessive rain.

Scattered thunderstorms will continue to be possible Sunday
through next Tuesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz

In the hours before

Local storm report, Jun 30, 12:33 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1233 AM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND GST     16 NNE FREEDOM          36.98N 99.00W
06/30/2017  M77 MPH          WOODS              OK   MESONET

&&

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 11:38 PM CDTSevere Thunderstorm WarningOUNHarper47 min
Jun 30, 12:05 AM CDTSevere Thunderstorm WarningOUNHarper, Woods55 min
Jun 30, 12:38 AM CDTSpecial Weather StatementOUNWoods37 min
Jun 30, 1:04 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant, Kay56 min
Jun 30, 1:18 AM CDTSpecial Weather StatementOUNGarfield, Major27 min
Jun 30, 1:20 AM CDTSpecial Weather StatementOUNWoods25 min
Jun 30, 1:48 AM CDTSpecial Weather StatementOUNGarfield, Noble57 min
Jun 30, 1:52 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble38 min
Jun 30, 2:28 AM CDTSevere Thunderstorm WarningOUNKay, Noble32 min
Jun 30, 3:28 AM CDTSpecial Weather StatementOUNHarper47 min
Jun 30, 3:45 AM CDTSevere Thunderstorm WarningOUNWoods34 min
Jun 30, 3:55 AM CDTSpecial Weather StatementOUNWoods50 min
Jun 30, 4:15 AM CDTSpecial Weather StatementOUNWoods60 min
Jun 30, 4:26 AM CDTSpecial Weather StatementOUNPayne49 min
Jun 30, 4:32 AM CDTSevere Thunderstorm WarningOUNNoble, Payne25 min
Jun 30, 4:53 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant9 min
Jun 30, 5:09 AM CDTSpecial Weather StatementOUNPayne51 min
Jun 30, 5:58 AM CDTSpecial Weather StatementOUNPayne47 min
Jun 30, 3:38 PM CDTSpecial Weather StatementOUNCaddo37 min
Jun 30, 3:49 PM CDTSpecial Weather StatementOUNWashita26 min
Jun 30, 3:57 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita33 min
Jun 30, 4:18 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady27 min
Jun 30, 4:29 PM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa46 min
Jun 30, 4:44 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady46 min
Jun 30, 5:07 PM CDTSpecial Weather StatementOUNCanadian23 min
Jun 30, 5:14 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa46 min
Jun 30, 5:18 PM CDTSevere Thunderstorm WarningOUNGrady42 min
Jun 30, 5:30 PM CDTSpecial Weather StatementOUNCanadian30 min
Jun 30, 5:32 PM CDTSpecial Weather StatementOUNCaddo28 min
Jun 30, 5:43 PM CDTSpecial Weather StatementOUNKiowa32 min
Jun 30, 5:50 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa40 min
Jun 30, 5:52 PM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie38 min
Jun 30, 5:54 PM CDTSpecial Weather StatementOUNCanadian36 min
Jun 30, 5:58 PM CDTSevere Thunderstorm WarningOUNGarvin, Grady, McClain47 min
Jun 30, 5:59 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche31 min
Jun 30, 6:02 PM CDTSpecial Weather StatementOUNCanadian28 min
Jun 30, 6:05 PM CDTAreal Flood AdvisoryOUNGrady3 hr
Jun 30, 6:18 PM CDTSpecial Weather StatementOUNSeminole27 min
Jun 30, 6:28 PM CDTSevere Thunderstorm WarningOUNComanche47 min
Jun 30, 6:30 PM CDTSevere Thunderstorm WarningOUNMcClain, Pontotoc, Pottawatomie30 min
Jun 30, 6:31 PM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Kiowa3 hr
Jun 30, 6:32 PM CDTSpecial Weather StatementOUNCanadian28 min
Jun 30, 6:33 PM CDTSpecial Weather StatementOUNCanadian27 min
Jun 30, 6:38 PM CDTAreal Flood AdvisoryOUNCanadian3 hr
Jun 30, 6:40 PM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, McClain35 min
Jun 30, 6:43 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson47 min
Jun 30, 6:46 PM CDTSevere Thunderstorm WarningOUNKiowa44 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.